Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS Gray, ME

August 3, 2000Franklin County, Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 3, 2000, 2:38 PM EDT for Franklin County, Oxford County, Maine. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2000, 2:38 PM EDT (18:38 UTC)
Expired
Aug 3, 2000, 3:30 PM EDT
In force
52 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 106 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 031839
SVRPWM
MEC007-017-031930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
238 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITIES OF...FARMINGTON...RANGELEY
  NORTHERN OXFORD COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF RUMFORD

* UNTIL 330 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CONTAINING LARGE HAIL NEAR THE MAINE/NEW
  HAMPSHIRE BORDER...APPROACHING CENTRAL OXFORD COUNTY.  THIS
  STORM WILL MOVE EAST AT 30 MPH AND WILL BE NEAR UPTON 245 PM.  IT WILL
  PASS JUST SOUTH OF THE RANGELY LAKES THROUGH 315 PM.

* OTHER THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH SOUTHERN
  FRANKLIN COUNTY.  THE STRONGEST OF THESE STORMS...WHICH CONTAINS
  LARGE HAIL AND DAMAGING WINDS...WAS JUST NORTH OF WILTON AT 235
  PM.  IT WILL MOVE EAST...REACHING NEW SHARON BY 305 PM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH YOU SHOULD 
PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND 
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4489 7105 4451 7101 4456 7024 4461 6996
          4490 7016 4509 7047 4511 7073

JC/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:15 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 3, 2:15 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
215 PM EDT THU AUG 3 2000

MY APOLOGIES TO NEIGHBORING OFFICES BUT IN THE INTEREST OF TIME AND
CONSIDERING WE ARE IN A SVR WX MODE I ISSUED THE AFTN PKG EARLY.

FRONT IN WESTERN NY MOVES EAST THIS AFTN AND TONIGHT AND PASS
OFFSHORE LATE TONIGHT. HAVE ISSUED ONE WRNG SO FAR AND WOULD EXPECT
OTHERS. LOOKING AT SVR WX CHECKLIST YIELDS A YES TO MOST CATEGORIES.

LOOKS LIKE A GREAT WEEKEND MOST AREAS HOWEVER NRN AND MTN ZONES
LIKELY TO SEE CLDS DEVELOP FRI AS COLD POOL OF AIR ALFT AND SFC
HEATING WILL RESULT IN CLDS AND CHC -SHRA. OTHERWISE GREAT WEEKEND
LOW DEW PTS AND COOL NIGHTS. NEXT CHC OF PRECIP LATE SUN.

.GYX...NONE.

TFH

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:05 PM EDTSevere Thunderstorm WarningGYXSomerset70 min
Aug 3, 5:51 PM EDTSevere Thunderstorm WarningGYXSomerset39 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.